Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Arch Intern Med. 2009 May 11;169(9):867-73. doi: 10.1001/archinternmed.2009.43.

Syncope and its consequences in patients with dementia receiving cholinesterase inhibitors: a population-based cohort study.

Author information

  • 1Institute for Clinical Evaluative Sciences, Toronto, Ontario, Canada.

Abstract

BACKGROUND:

Cholinesterase inhibitors are commonly prescribed to treat dementia, but their adverse effect profile has received little attention. These drugs can provoke symptomatic bradycardia and syncope, which may lead to permanent pacemaker insertion. Drug-induced syncope may also precipitate fall-related injuries, including hip fracture.

METHODS:

In a population-based cohort study, we investigated the relationship between cholinesterase inhibitor use and syncope-related outcomes using health care databases from Ontario, Canada, with accrual from April 1, 2002, to March 31, 2004. We identified 19 803 community-dwelling older adults with dementia who were prescribed cholinesterase inhibitors and 61 499 controls who were not.

RESULTS:

Hospital visits for syncope were more frequent in people receiving cholinesterase inhibitors than in controls (31.5 vs 18.6 events per 1000 person-years; adjusted hazard ratio [HR], 1.76; 95% confidence interval [CI], 1.57-1.98). Other syncope-related events were also more common among people receiving cholinesterase inhibitors compared with controls: hospital visits for bradycardia (6.9 vs 4.4 events per 1000 person-years; HR, 1.69; 95% CI, 1.32-2.15), permanent pacemaker insertion (4.7 vs 3.3 events per 1000 person-years; HR, 1.49; 95% CI, 1.12-2.00), and hip fracture (22.4 vs 19.8 events per 1000 person-years; HR, 1.18; 95% CI, 1.04-1.34). Results were consistent in additional analyses in which subjects were either matched on their baseline comorbidity status or matched using propensity scores.

CONCLUSIONS:

Use of cholinesterase inhibitors is associated with increased rates of syncope, bradycardia, pacemaker insertion, and hip fracture in older adults with dementia. The risk of these previously underrecognized serious adverse events must be weighed carefully against the drugs' generally modest benefits.

Comment in

PMID:
19433698
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk